There has been a lot of controversy about antidepressants, specifically whether the benefit outweighs some substantial risks. Antidepressants have been linked to internal bleeding, weight gain, and birth defects. Now, a new study reports another potential risk: irregular heartbeat.
Selective serotonin reuptake inhibitors (SSRIs) such as Celexa or Lexapro may lengthen the electrical activity in the heart, which is known as a QT interval. A long QT interval typically is a sign of cardiac risk. In men, a normal QT interval is less than 420 milliseconds, while in women, it is less than 440 milliseconds.
The Center for Experimental Drugs and Diagnostics at Massachusetts General Hospital decided to test how many users of SSRIs had long QTs compared to those who did not take antidepressants. Researchers collected information on more than 38,000 adults who had an ECG after using antidepressants between February 1990 and August 2011. What they found was that those who took Celexa, Lexapro, Elavil, and methadone had a small, yet significantly longer, QT interval. Furthermore, the higher the patient's dose, the longer the QT interval. Of those who took the antidepressants, nearly one in five had a longer QT interval. At the same time, researchers found that different antidepressants, such as Wellbutrin or Zyban (brand names for bupropion), actually experienced a shorter QT interval. Researchers have not yet determined whether a shorter QT interval is any healthier than a long one.
Researchers cautioned that just because a QT interval was long did not mean the patient had heart problems -- the QT interval would need to be longer than 500 milliseconds to be of concern. Also, the findings could be affected by any pre-existing heart conditions among those taking the antidepressants.
What the study shows is that the decision to take antidepressants can never be made lightly. Other studies have shown that depending upon your level of depression, antidepressants may be no more helpful than other forms of treatment, such as acupuncture. Taking antidepressants can lead to significant health problems, and your physician has a duty to inform you of all known dangers so that you can make an informed decision about whether to move forward. Failure to inform you of potential problems could make your physician liable for medical malpractice.